Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 83, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2001, 4:35 PM CDT for Palo Alto County, Iowa. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 1, 2001, 4:35 PM CDT (21:35 UTC)
- Expired
- May 1, 2001, 4:55 PM CDT
- In force
- 20 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Palo Alto County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:35 PM CDT | Hail 1 | Emmetsburg, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 012136 SVRDSM IAC147-012155- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 435 PM CDT TUE MAY 1 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 455 PM CDT * AT 431 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN AND NEAR EMMETSBURG...OR ABOUT 23 MILES EAST OF SPENCER...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN CYLINDER AT 440 PM IN RURAL NORTHEASTERN PALO ALTO COUNTY AROUND 440 PM QUARTER SIZED HAIL IS FALLING IN EMMETSBURG NOW. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. A TORNADO WATCH REMAINS INW EFFECT UNTIL 900 PM TUESDAY EVENING FOR NORTHWESTERN IOWA. LAT...LON 4313 9482 4298 9469 4301 9449 4325 9449 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:15 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 1, 2:15 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 215 PM CDT TUE MAY 1 2001 EARLY CONCERN WILL BE SVR WX AND DURATION OF IT. SECOND FOCUS WILL BE DAILY HIGH POPS AND POSSIBLE FLOODING. MODELS HAVE BEEN ADVERTISING COLD FRONT WITH SHARP MID LVL TROF IS NOW ENTERING THE THE STATE WITH ISOLD CELLS DVLPG ON FNT ATTM. DESPITE LIMITED MOISTURE TO START WITH THIS AFTN POOLING NEAR THE FNT AND INCRSG MOISTURE CONVERGENCE HAS ENHANCED CAPE AND SVR POTENTIAL. EXPECT TIME OF DAY HAS BIG PLAY INT YPE AS DVLPMNT UP NORTH POINTS TO TORNADOES WHILE SRN POTENTIAL APPEARS BEST TO BE HAIL/WIND AS SHEAR NOT THAT GREAT AND PROFLIER (SLATER) NOT AS FAVORABLE IN SOUTH AS NRN IA NEAR WOOD LAKE PROFLIER WHICH HAS MUCH BETTER VEERING. LOOK AT Q/G FORCING 850/500 VEYR FAVORABLE FOR TNGT THO SOME HINT OF SECONDARY SURGE THAT MIGHT BRING ON DVLPMNT OF SECOND LINE OF PCPN TNGT. THEN BOUNDARY ORIENTS E/W AND REMAINS IN THE AREA AS S/W MOVE BY OVER NEXT SEVERAL DAYS. KNOWING CLIMO WISE THAT THIS IS PCPN MAX IN MAY HAVE TO KEEP EYE ON HEAVY RAINS HWVR WILL NOT ISSUE WATCH ATTM SINCE ANTECEDENTS HAVE RISEN LAST SEVERAL DAYS DUE TO LACK OF WIDESPREAD H.EAVY RAINS. LOOK INTO EFP PD JUST AS UNSETTLED WITH SATURDAY ONLY DRY DAY ONYL IF HIGH OVR MI HOLDS OFF PCPN WITH DRY ERLY FLOW OTRW WET THROUGH THE PERIOD. .DSM...NONE FORSTER
In the hours before
Special weather statement, May 1, 11:40 AM CDT, 4 hours 55 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK...ADDED MISSED TIMING 2ND GROUP
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CDT TUE MAY 1 2001
...A MODERATE RISK OF SEVERE WEATHER EXISTS LATE THIS AFTERNOON AND
EVENING IN NORTHERN AND WESTERN IOWA...
THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL INCREASE LATER
TODAY AS A FAST MOVING AND STRONG COLD FRONT IN EASTERN SOUTH DAKOTA
MOVES INTO WESTERN AND NORTHERN IOWA. SOUTHERLY WINDS AHEAD OF THE
FRONT WERE BRINGING INCREASED LOW LEVEL MOISTURE INTO IOWA WITH DEW
POINTS IN THE LOWER 60S. EXPLOSIVE THUNDERSTORM DEVELOPMENT IS
EXPECTED IN NORTHWEST IOWA ALONG THE FRONT AS TEMPERATURES REACH
INTO THE MID TO UPPER 80S. ADEQUATE WIND SHEAR AND STRONG
INSTABILITY FAVOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS CAPABLE
OF ALL FORMS OF SEVERE WEATHER. THE STORMS WILL ORGANIZE INTO A
THUNDERSTORM COMPLEX STILL CAPABLE OF DAMAGING WINDS ALONG WITH
HEAVY RAIN IN CENTRAL AND SOUTHWEST IOWA THIS EVENING. LOCALIZED
FLASH FLOODING WILL BE A THREAT WITH THE INTENSE RAINFALL RATES.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-021100-
ADAIR-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...
MARSHALLTOWN...MASON CITY...PERRY...WATERLOO...WAVERLY AND WEBSTER
CITY
1117 AM CDT TUE MAY 1 2001
* EVENT TIMING... 3 PM TO 9 PM.
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... MODERATE
* MISCELLANEOUS INFORMATION - HAIL SIZE UP TO BASEBALLS AND DAMAGING
WIND GUSTS TO 80 MPH ARE POSSIBLE.
IAZ060>062-072>075-081>086-092>097-021100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...DES
MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...NEWTON...
OSKALOOSA...OTTUMWA AND PELLA
1117 AM CDT TUE MAY 1 2001
* EVENT TIMING... 5 PM TIL MIDNIGHT
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
* MISCELLANEOUS INFORMATION - HAIL SIZE UP TO BASEBALLS AND DAMAGING
WIND GUSTS TO 80 MPH ARE POSSIBLE.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
KULAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 31 min |
| May 1, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 52 min |
| May 1, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 28 min |
| May 1, 5:09 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 31 min |
| May 1, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 28 min |
| May 1, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 46 min |
| May 1, 6:34 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.